Hail, Madison
- When
- May 25, 9:47 AM CST
- Where
- Madison County, Glen Carbon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.750, -89.980
Storm spotters reported one inch hail.
A warm front moving north triggered slow moving severe thunderstorms across the area. The storms produced wind and hail damage and localized flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A warm front moving north triggered slow moving severe thunderstorms across the area. The storms produced wind and hail damage and localized flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 25, 5:45 AM CST, 4 hours 2 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 645 AM CDT SUN MAY 25 2008 .DISCUSSION... /435 AM CDT SUN MAY 25 2008/ ANOTHER DAY IN THE HOLIDAY WEEKEND AND YET ANOTHER CHALLENGING PCPN FORECAST. MODELS ALL TAKE THE HI AMPLITUDE H500 RIDGE THAT HAD DOMINATED THE CNTRL CONUS AND FLATTEN IT OVER THE COURSE OF THE NEXT 24-36HRS...BUT THIS IS MERELY TEMPORARY...AS THE RIDGE BEGINS TO RE-ASSERT ITSELF BY MID WEEK. AT THE SURFACE...HI PRES FADES TO THE E TODAY...AND WRMFNT PUSHES THRU...RESULTING IN THE RETURN OF S FLOW. THIS REMAINS IN FORCE THRU TONIGHT AND THE EARLY PART OF MONDAY UNTIL CDFNT APPROACHES FROM THE NW LATE MONDAY AFTERNOON IN THE NRN FA. THIS FRONT WILL THEN PROCEED TO SLOWLY PUSH THRU THE FA MONDAY NIGHT AND TUESDAY. I USE THE TERM FRONT LOOSELY IN THIS CASE AS EXPECTED MCS TO OUR NW AND N LATE TONIGHT WILL LIKELY DROP AN EFFECTIVE FRONTAL BOUNDARY FURTHER S AT A QUICKER RATE THAN MODELS ARE MOVING THE SYNOPTIC FRONT. BY MID WEEK...STRONG 1030MB HI PRES TAKES CONTROL FROM THE N WITH NELY SFC FLOW AND DRY AIR. RICH MOISTURE THRU THE COLUMN WILL PREVAIL AREAWIDE THRU EARLY TUESDAY...WITH PWATS AOA 1.5 OR AOA 200PCT OF NORMAL. PASSAGE OF CDFNT ON TUESDAY WILL FINALLY ALLOW MUCH DRIER AIR TO FILTER SWD. INSTABILITY THRU EARLY TUESDAY WILL ALSO NOT BE IN SHORT SUPPLY EITHER...WITH STEEP MID LEVEL LAPSE RATES...AND MLCAPE VALUES BETWEEN 1K AND 3K J/KG DEPENDING ON THE EXACT TIME PERIOD. THE KEY WILL BE PICKING OUT THE MAIN FORCING MECHANISMS FOR PCPN PROB FORECAST BUT GIVEN HI MOISTURE CONTENT...ANY ORGANIZED CONVECTION WILL WARRANT SOME MENTION OF HEAVY RAINFALL POTENTIAL DUE TO EXPECTED HI EFFICIENCY RAINFALL RATES. FOR TODAY...MAIN FORCING WILL COME ALOFT FROM H850 MOISTURE CONVERGENCE FROM LO LEVEL JET AND ALSO SOME WAA. THIS SHOULD ALLOW SCT SHRA/TSRA TO DEVELOP OVER MAINLY THE NRN FA THIS MORNING... WITH LESSER CHANCES IN CNTRL AND E CNTRL MO AND SWRN IL. ALMOST NON-EXISTANT CAP THIS AFTERNOON MAY ALLOW A FEW MORE CELLS TO DEVELOP WITH THE HEATING OF THE DAY...SO EXPANDED LOW CHANCE TO ALL AREAS. DECENTLY HI MLCAPE VALUES OF 2000 J/KG BUT NOT THE BEST ENVIRONMENT OTHERWISE...MAY LEAD TO MARGINALLY SVR STORMS SHOULD THEY FORM. WENT WITH A MOS BLEND ON TEMPS...AS SLY FLOW AND CLOUDS NOT CONDUCIVE TO FULL H850 MIXING...AND WHILE MUCH WARMER THAN YESTERDAY...SHOULD ONLY PEAK IN THE MID 80S MOST AREAS. MORE POTENT CONVECTION TAKES PLACE LATER TONIGHT WITH EXPECTED MCS OVER NWRN MO WHICH SHOULD TRACK EWD ACROSS NRN MO. EXPECT IT TO ARRIVE IN THE NRN FA LATE TONIGHT AND THEN PERSIST INTO MONDAY MORNING. GOOD FORCING THRU THE COLUMN...INCLUDING RIGHT ENTRANCE REGION UPPER LEVEL JET SUPPORT...AND VERY MOIST AMS WILL HELP INDUCE HI RAINFALL RATES. ALL OF THIS NOT EXPECTED TO ENTER THE NRN FA EN MASSE UNTIL 09Z/MON AT LEAST...IF NOT LATER. AS THE MCS TRAVERSES THRU THE NRN FA ON MONDAY MORNING...IT SHOULD DROP AN OUTFLOW SWD TOWARD THE I-70 CORRIDOR AND THIS IS EXPECTED TO AID IN MIDDAY/EARLY AFTN CONVECTIVE DEVELOPMENT THERE. MONDAY LOOKS LIKE IT HAS THE POTENTIAL TO BE RATHER WARM FOR AREAS FROM THE I-70 CORRIDOR S...WITH A TIGHT TEMP GRADIENT SOMEWHERE TO THE N DEPENDING ON EXACT MCS TRACK AND IMPACT...BUT HI BUST POTENTIAL HAS ME BACKING OFF SLIGHTLY FROM THE WARMER MOS OVER KCOU/KSTL AREAS AND GOING MID 80S WITH UPR 80S IN STL CITY. EVERYTHING IS EXPECTED TO RESET AGAIN MONDAY NIGHT AS ANOTHER MCS DEVELOPS TO OUR W AND TRACKS EWD...BUT WITH A BIT MORE SLY TRACK THAN THE MCS FROM THE PREVIOUS DAY. NEEDLESS TO SAY...MUCH OF THIS IS TENTATIVE DEPENDING ON THE EXACT IMPACT OF THE MCS TONIGHT AND WHERE BOUNDARIES GET LAID OUT ETC. SYNOPTIC FRONT FINALLY PUSHES THRU THE SRN FA ON TUESDAY GIVING OUR AREA A REPRIEVE IN THE RAIN CHANCES. HI PRES BUILDING BEHIND IT LOOKS RATHER POTENT...1030MB STRENGTH...AND SHOULD SEE MILD TEMPS WITH LOW HUMIDITY OVER MOST OF THE FA. TES && .AVIATION... /637 AM CDT SUN MAY 25 2008/ FOR THE 12Z TAFS... A BROKEN LINE OF THUNDERSTORMS FORMED OVER NORTHEAST MISSOURI...MUCH AS EXPECTED. WIDELY SCATTERED SHOWERS AND STORMS HAVE DEVELOPED OVER CENTRAL AND EAST CENTRAL MISSOURI AS WELL. HAVE TEMPOS IN AT ALL TERMINALS FOR A COUPLE OF HOURS THIS MORNING NOW. THE CELLS ARE SHOWING SOME SIGNS OF ORGANIZATION OVER CENTRAL MISSOURI...SO WILL HAVE TO WATCH THEM CAREFULLY AS THEY MAY IMPACT THE METRO AREA TERMINALS LATER ON IF THEY CAN STAY TOGETHER LONG ENOUGH. MORE STORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON AFTER THIS MORNINGS CONVECTION DISSIPATES AND WE GET SOME DAYTIME HEATING. IT LOOKS LIKE COVERAGE WILL BE ISOLATED OR WIDELY SCATTERED AT THE MOST IF REDEVELOPMENT DOES OCCUR. THEREFORE HAVE INCLUDED CB INDICATORS IN ALL CLOUD GROUPS FOR A FEW HOURS THIS AFTERNOON. OTHERWISE...LINGERING IFR/LOW MVFR FOG AND STRATUS SHOULD BE WASHED OUT OF CENTRAL AND NORTHEAST MISSOURI BY THE STORMS THIS MORNING. VFR CONDITIONS SHOULD THEN PREVAIL OUTSIDE OF ACTIVE CONVECTION. CARNEY && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 533 AM CDT SUN MAY 25 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-261200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 533 AM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS GENERALLY FOR AREAS NORTH AND WEST OF ST. LOUIS...OR INCLUDING PARTS OF NORTHEAST AND CENTRAL MISSOURI AND WEST CENTRAL ILLINOIS. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING WITH THE POTENTIAL FOR MARGINALLY SEVERE HAIL AND GUSTY WINDS IN THE STRONGER STORMS...BUT MORE ORGANIZED CONVECTION WITH THE GREATER SEVERE THREAT IS EXPECTED TO IMPACT THIS AREA LATE TONIGHT. ELSEWHERE...THERE IS A CHANCE FOR MAINLY AFTERNOON THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS AREAWIDE ON MEMORIAL DAY AND MONDAY NIGHT ALONG A SLOW MOVING FRONTAL SYSTEM THAT WILL EXTEND ACROSS MISSOURI AND ILLINOIS. IT IS LIKELY A CONVECTIVE SYSTEM WILL BE IMPACTING PARTS OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS MONDAY MORNING...AND ANOTHER CONVECTIVE SYSTEM WILL FOLLOW MONDAY NIGHT FOR AREAS FURTHER SOUTH. GIVEN THE HIGH MOISTURE CONTENT OF THE ATMOSPHERE...LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE DURING THIS TIME. THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON TUESDAY...MAINLY FOR AREAS SOUTH OF INTERSTATE 70. THE CHANCE FOR THUNDERSTORMS WILL RETURN ON FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE OVER THE SLIGHT RISK FOR SEVERE AREA...ESPECIALLY LATER TONIGHT WITH THE MORE ORGANIZED CONVECTION. SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 TES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
642 AM CDT SUN MAY 25 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0641 AM HAIL BOWLING GREEN 39.34N 91.20W
05/25/2008 E0.25 INCH PIKE MO CO-OP OBSERVER
&&
EVENT NUMBER 00094
TESSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 1017 AM CDT SUN MAY 25 2008 ILZ100-MOZ063-251615- MADISON IL-ST. LOUIS MO- 1017 AM CDT SUN MAY 25 2008 AT 1017 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER HAZELWOOD...MOVING EAST AT 21 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL...HEAVY RAIN...AND FREQUENT LIGHTNING AS IT AFFECTS DELLWOOD...FERGUSON...BLACK JACK... JENNINGS...BELLEFONTAINE NEIGHBORS...RIVERVIEW...SPANISH LAKE... MITCHELL...PONTOON BEACH AND POAG BETWEEN 1017 AM AND 1115 AM. CVKING
The St Louis radar (KLSX), 61 km away, was scanning. The volume nearest the first event began at 15:49 UTC.
19 hail, 6 flash flood, 4 thunderstorm wind. Local standard time, as filed.
Storm spotters reported one inch hail.
Several rounds of thunderstorms over the course of the day produced flash flooding across much of the county. Local law enforcement reported water on many roads some of which were impassable.
Storm spotters reported hail up to one inch on Collinsville Road.
Several rounds of thunderstorms produced 2 - 5 inches of rain that resulted in flash flooding. Nearly a foot of water was reported running off farm fields over several roadways, including Old Baum Church Road and Ahne Road. Ahne Road was closed until further due to a large culvert breaking through the pavement.
Amateur radio spotters reported one inch hail at Bluff Road and Route KK.
Thunderstorm winds took the roof off the Waterloo High School Baseball stadium equipment shed and one dugout. Storm spotters reported large tree limbs down. Power lines were also down and a couple of roads were blocked by the trees limbs. County highway department personnel had to remove trees from Tout Hollow Road, LL Road, Beck Road, and Bluff Road.
Storm spotters reported several minutes of hail up to 1 1/4 inch in diameter near the Randolph County line.
Storm spotters reported hail up to nickel size fell on and off for about 30 minutes.
Numerous reports of hail from nickel to golf ball size were received from storm spotters and the general public.
Storm spotters reported hail up to 1 1/4 inch fell for about five minutes. A couple of vehicles were damaged.
Thunderstorm winds ripped the siding off a wall of a house. A couple of trees and large limbs were also downed in the area.
Storm spotters reported hail up to one inch fell on and off for about 30 minutes.
A tree was downed on Route 140 in the Mill Hill area.
Trees were downed along I-70 at the Mulberry Grove exit.
Heavy rain quickly flooded local roads with as much as eight inches of water.
Heavy rain of two to five inches caused flash flooding across the southern third of the County. Routes 16 and 159 were flooded. Some roads in Brighton and Piasa had water up to five feet deep. Portions of Panther Creek Road near Mt. Olive, Prairie Dell Road near Shipman, Spanish Needle Road near Gillespie, Moulton Road near Bunker Hill, and Brighton-Bunker Hill Road were all temporarily barricaded. Two vehicles were disables by flooding on Brighton-Bunker Hill Road. A flooded culvert on another part of Bunker Hill-Brighton Road washed away much of an embankment and took out about four feet of the road.
Amateur radio spotters reported nickel size hail.
Heavy rain caused flash flooding on Highway 50 at several locations east of Carlyle.
Heavy rain caused flash flooding at several locations in the central part of St. Clair County. Roads were reported closed in Belleville, Freeburg, and Smithton. Some basements were reported flooded with up to two feet of water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100578, 100683, 100579, 100580, 100581, 100582, 100680, 100583, 100585, 100586, 100592, 100596, 100600, 100602, 100604, 106284, 100606, 100607, 106296, 106297, 100609, 100686, 100687, 100611, 100613, 100616, 100617, 100688, 100692.